As visitors to this website know, statin-type cholesterol-lowering medicines remain among the most popular drugs in the pharmacy. Many cardiologists maintain that such medications are extremely safe, having few, if any, side effects.
One area that has not been studied as thoroughly as we would like has to do with sexual dysfunction. There is very little in the official prescribing information of statins that relates to sexual side effects. That is probably why most health professionals would maintain that drugs like Lipitor or Crestor do not impact sexual desire or performance. But readers of our newspaper column and visitors to this website report a different story.
Q. I recently turned 50. I’ve been taking Livalo for high cholesterol and have been experiencing symptoms like no sexual desire. In addition, I can’t sleep through the night, feel totally exhausted and have missed several days of work.
My doctor prescribed AndroGel to treat low testosterone levels. Could Livalo be causing all my problems?
A. There is evidence that statin-type cholesterol-lowering drugs reduce testosterone levels (BMC Med, Feb. 28, 2013).
That means that drugs like pitavastatin (Livalo), atorvastatin (Lipitor), rosuvastatin (Crestor) and simvastatin (Zocor) may lower this important hormone, which could have an impact on libido and sexual performance (Journal of Sexual Medicine, April, 2010).
The FDA has recently issued a warning against the use of testosterone unless men have hypogonadism, a condition that lowers this hormone. The agency is concerned that prescribed testosterone may increase the risk for heart attacks and strokes, precisely what you are trying to avoid with Livalo.
You might be able to overcome the statin side effects of fatigue, low libido and insomnia by using a different approach to lowering cholesterol. Our Guide to Cholesterol Control and Heart Health offers many options for achieving this goal.
You are not the only one to report statin-related sexual side effects. Rich shared the following story:
“I have been taking 40 mg of Crestor for about 6 years now. I’m 47 years old and in fairly good physical condition, except for my very high cholesterol, which runs in my family. I work out regularly and have for years, but I no longer have any sex drive nor am I able to maintain an erection. I ask my doctors if this could be a side effect of Crestor and they both tell me absolutely not. It’s just getting older. I disagree, as I’m not that old for this to occur.
“My testosterone levels dropped into the low 200’s and now they put me on Androgel. It’s just brought me over 300, which isn’t great.”
S.A. had a similar story:
“I am a very active Army Physical Training Instructor. I am 45 years old and always had a great sex drive until I started taking Crestor six months ago to lower my cholesterol.
“My sex drive has totally disappeared. I am unable to maintain an erection and feel tired all the time. It has been causing me a great deal of stress and anguish. Is Crestor causing my ED and libido problems?”
Caesar in LA adds to the growing list of disappointed men (and women):
“I believe that my cholesterol medication is ruining my sex life. In the past I always pleased my woman, but now find it hard to get in the mood or keep an erection. It is frustrating and makes me feel insecure of myself. I have been feeling depressed.”
R.W. has an especially poignant story to share about atorvastatin, testosterone, PSA and prostate cancer:
“I was on 20mg of atorvastatin for over a year. My sex drive was at an all time low and I did not have a full erection after taking it. I was also feeling tired.
“My doctor who put me on on the 20mg of atorvastatin suggested I have my testosterone tested which was below a normal level, but not much. He recommended me to a specialist who paid no attention to the fact that prostate cancer ran in my family. Without checking my prostate gland he only looked at my PSA which was 2.3. He placed me on the lowest level of Androgel.
“Carefully, I followed the instructions and noticed after a month that my sex drive and erections were back…like being in my 20s again. I was able to workout and do my chores without feeling rundown.
“After being on the Androgel for three months, my PSA was read at 5.8. At that point I scheduled an appointment with a urologist who did a biopsy for sampling my prostate gland. He stopped the Androgel immediately. Twelve drill samples later, the doctor told me I had no cancer in 11 samples, but one was atypical, which meant I needed to be re-tested 6 months later.
“Meanwhile my younger brother was placed on hospice with stage 4 prostate cancer. Two weeks after he passed, I went in for another biopsy and had 15 samples taken. They turned out negative, to my relief.
“My wife had read about statins and the problems associated with them and I instructed my doctor to prescribe 10mg which put everything back to normal. Lesson learned. Find the cause of the problem without having doctors prescribe medicines that are not needed.”
We only wish that the FDA required better assessment of drug-induced sexual side effects. It took many years for the makers of SSRI-type antidepressants (Prozac, Zoloft, etc) to recognize that such drugs could have a profoundly negative impact on both sexual desire and performance. Goodness know how long it will take the FDA and drug companies to recognize that statins might also impact sexuality.
Share your own statin story below and please rate this article by selecting a star at the top of this page.
Find out about other ways to control cholesterol by looking at our Guide on this topic.